Weight loss drugs and stomach paralysis: New findings

Paige Twenter – Becker’s Hospital Review

Delayed gastric emptying, also known as gastroparesis, is a more common side effect of GLP-1s than other diabetes and weight loss treatments, according to new research.

Gastroparesis can range from mild symptoms to severe side effects, including refractory symptoms, the inability to orally consume nutrition and frequent hospital admissions. The most severe cases are known as stomach paralysis, and gastrointestinal clinicians have noticed a connection between the condition and GLP-1s.

GLP-1s, or glucagon-like peptide-1 receptor agonists, are a drug class that helps diminish appetite and create a feeling of fullness. Most GLP-1 medications are approved for Type 2 diabetes, with a few indicated for chronic weight management and serious cardiovascular problems.

In mid-2023, amid the increasing popularity of these therapies, medical professionals said GLP-1 patients were experiencing severe gastroparesis. Drugmakers are facing lawsuits over the reported side effect as surgeons wonder about the long-term effects of delayed gastric emptying.

Epic Research, which internally reviews data on medical and public health matters, recently conducted two studies to quantify the rare side effect.

In a review of 12 million diabetic patient records, researchers found delayed gastric emptying happened more often for those taking GLP-1s compared to those not prescribed these drugs. On the other hand, gallstones and ileus — in which the intestine temporarily cannot move waste — were less common symptoms among GLP-1 patients.

Patients taking exenatide (Byetta, Bydureon), liraglutide (Saxenda, Victoza), dulaglutide (Trulicity), and semaglutide (Ozempic, Wegovy, Rybelsus) have a high likelihood of developing a gastrointestinal side effect, the research found. Those who are prescribed tirzepatide (Mounjaro, Zepbound) are less likely to experience GI issues than those not taking a GLP-1.

In a different study, Epic Research analysts found that, among nondiabetic patients taking GLP-1s, there is a high likelihood of patients experiencing delayed gastric emptying, gallstones and ileus if they are taking liraglutide and semaglutide.

Leave a Comment

Your email address will not be published. Required fields are marked *